Jun 13, 2002
Dear Doctor 41 years old,weight60Kg, start therapy since 10/04/02 with VL 190.000 CD4 230 and Zerit 40mg (x2daily),Videx 400 (x1 daily), Sustiva (bedtime) start with low dosage 200mg up to 600 to five day. About one month of therapy (22 day exact) my VL was 923, cd4 329. Since 24/05/02 to 27/05/02 stop therapy for side effects with Xanax and Sustiva interactions mix(Oh my god It was terrible). Since 29/05/02 retake again with same meds (Zerit,Videx,Sustiva), and my doctor adviser me to restart Sustiva with 200mg. My question: is possible to keep this dosage until 400mg max, because 600mg is very unbearable for me; on 400mg the side effects are minimize that 600mg (is this my bad fixed idea or not?).Another quest:I know that Sustiva has cells life of 50 hour. Why keep high dosage (600mg) every day?
| Response from Dr. Aberg
The dose of 600 mg for Sustiva was chosen based upon multiple studies showing that this dose was effective in reducing HIV viral load and the side effects for most were safe and tolerable. I do not know the specific interactions between xanax and sustiva as I have never actually seen drug level data with those two medications. Sometimes we individualize doses based upon side effects or known drug interactions. I do not know if 200 or 400 mg of sustiva while taking xanax will result in a durable (long term) suppression of your HIV. It appears that the 600 mg is not an option for you so if you can tolerate the 400 mg and are willing to take the chance of seeing whether it will work long term for you, then I think staying on 400 mg is a reasonable choice for you. The downside is that if the sustiva levels are not high enough in your body then you will most likely develop resistance to the non-nucleoside reverse transcriptase inhibitor class. Another option may be to try a different drug such as nevirapine and see if you can tolerate that at recommended dose.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.